Colorado, 2007

Winter Storm and Winter Weather in Colorado, March 27 to 30, 2007

March 27 to 30, 2007 · NWS GJT · 10 events in 10 counties and zones

A strong upper level low pressure system moved across the Great Basin. A deep and moist southerly flow ahead of the system resulted in heavy snow and strong winds across the mountains and high plateau areas of western Colorado.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong upper level low pressure system moved across the Great Basin. A deep and moist southerly flow ahead of the system resulted in heavy snow and strong winds across the mountains and high plateau areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 12:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 27, 12:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MDT TUE MAR 27 2007

...VERY WINDY CONDITIONS HEADED FOR WESTERN COLORADO AND EASTERN
UTAH TODAY AND TONIGHT...
...FREEZING TEMPERATURES POSSIBLE IN THE LOWER VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH BY MIDWEEK...

.UPDATE...
UPDATED TO INCLUDE WIND ADVISORY FOR THE ERN UINTA BASIN AND NW CO
PLATEAU FOR THIS AFTERNOON AND EVENING. SOME AUTOMATED WEATHER
STATIONS /RAWS/ SHOWING GUSTS OF 40-50 MPH IN ZONE 2...AND 35 TO 40
MPH GUSTS IN CO ZONE 1 AND UT ZONE 24. EXPECT WINDS TO CONTINUE
STRENGTHEN AND GUSTS INCREASE/ENHANCE AS CONVECTION INCREASES WITH
THE APPROACHING THE FRONT. FRONT STILL EXPECTED TO REACH THE UT/CO
BORDER AROUND 00Z.  JAD

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
TWO MAJOR CONCERNS THIS MORNING: FIRST IS THE POTENTIAL FOR STRONG
WINDS. CURRENT PROGS ARE SHOWING H7 WINDS AROUND 30 KTS AND H5
WINDS FROM 40-60 KTS. COINCIDENTLY LAPSE RATES ARE UNSTABLE
WITH MIXING EXPECTED TO AROUND 600 MB OR BETTER. IN ADDITION BY
LATE THIS AFTERNOON A STRONG COLD FRONT AND ASSOCIATED STRONG
PRESSURE GRADIENT BEGINS TO PUSH ITS WAY THROUGH EASTERN UTAH FURTHER
DESTABILIZING THE ATMS AND INCREASING MIXING. IT ALSO APPEARS
CONVECTIVE ACTIVITY IS POSSIBLE LATE THIS AFTERNOON WHICH WILL
INCREASE POTENTIAL SEVERE GUSTS. SO WILL CONTINUE HIGH WIND WARNING
FOR UT ZONE 27 AND CO ZONE 6 WITH WIND ADVISORIES FOR MOST OF ERN
UTAH AND SWRN COLORADO.

SECOND CONCERN IS SNOWFALL. LOOKS LIKE THE BEST POTENTIAL WILL BE
OVER THE NRN AND CNTRL MTNS. WILL UPGRADE CURRENT WATCH TO A
WARNING THEN ADD CO ZNS 4...9...AND 13 TO BEGIN TONIGHT. WILL
ALSO ISSUE A WATCH FOR CO ZN 10 TONIGHT THROUGH WED NIGHT AS SOME
UNCERTAINTY REMAINS FOR THIS AREA. SNOW AMOUNTS GENERATED FROM THE
MODELS ARE NOT ALL THAT IMPRESSIVE AND UPSTREAM MSTR LOOKS SOMEWHAT
LIMITED. HOWEVER OROGRAPHICS AND AND CONVECTIVE CELLS LIKELY TO BRING
SNOW TOTALS TO WARNING CRITERIA IN THE ABOVE MENTIONED ZNS. IN
ADDITION VERY STRONG WINDS WOULD ARGUE FOR A WARNING REGARDLESS OF
MODERATE SNOW AMOUNTS.

LOWERED POPS ESPECIALLY THIS MORNING AS DRY SLOT MOVES OVER THE
AREA. WINDS DECREASE WEDNESDAY BUT COLD AIR IN A STRONGLY CYCLONIC
FLOW WILL PRODUCE LOCALLY HEAVY SNOW. H7 TEMPS DROP TO -10C BY 12Z
WED WITH ACCOMPANYING GOOD MICRO PHYSICS. MEANWHILE -32 H5 COLD POOL
DROPS INTO NRN ARIZONA.  THIS COLD POOL THEN WARMS SLIGHTLY AND
CROSSES OUR CWA WED KEEPING CONDITIONS UNSETTLED.

.LONG TERM (THURSDAY THROUGH MONDAY NIGHT)...
SOME DEGREE OF UNCERTAINTY REMAINS DURING THE EXTENDED PERIOD AS
MODELS ARE HAVING DIFFICULTY LIFTING THE STRONG TROUGH OUT OF THE
REGION. DGEX IS A GOOD 24 HOURS FASTER THAN THE GFS AND THE EC IS
SLOWER THAN THE GFS. FROM EXPERIENCE THE DGEX SEEMS TO HAVE MORE
DIFFICULTY IN THIS SITUATION...SO WILL BASE THE FORECAST ON A BLEND
OF THE GFS AND EC TIMING.

THU AND FRI...MUCH OF THE FORECAST AREA WILL REMAIN UNDER THE WESTERN
QUADRANT OF THE UPPER LOW WITH CLOUD AND MOISTURE WRAPPING AROUND THE
LOW AND OVER THE AREA. MAIN EMPHASIS FOR PCPN WILL BE IN THE NORTHERN
AND CENTRAL CO MTS. NW FLOW ALOFT WILL KEEP A CHCE OF ORGPHC SNOW
SHOWERS IN THE NORTHERN AND PORTIONS OF THE CENTRAL CO MT SAT. THEN
CONDITIONS DRY OUT WITH FLOW BECOME MORE ZONAL SUN THRU TUE. ON TUE A
WEAK WAVE MAY GRACE THE NORTHERN MTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TODAY FOR THE
       GRAND VALLEY...ZONE 06.
      WIND ADVISORY FROM 9 AM TO 9 PM MDT TODAY FOR MUCH OF
       WESTERN COLORADO AND PORTIONS OF WEST CENTRAL COLORADO...
       INCLUDING ZONES 1/2/3/11/17/20/21.
      WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR
       NORTHWEST COLORADO MOUNTAINS...ZONES 4/9/13.
      WINTER STORM WATCH TONIGHT THROUGH WEDNESDAY NIGHT FOR
       PORTIONS OF THE CENTRAL MOUNTAINS...ZONE 10.
.UT...HIGH WIND WARNING FROM 9 AM TO 9 PM TODAY FOR ZONE 27...
       INCLUDING MOAB AND INTERSTATE 70.
      WIND ADVISORY FROM FROM 9 AM TO 9 PM MDT TODAY FOR MUCH OF
       EASTERN CENTRAL UTAH...INCLUDING ZONES 22/24/25/28/29.
      WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY NIGHT FOR
       THE EASTERN UINTA MOUNTAINS ABOVE 9000 FEET...ZONE 23.

MC/CJC
Hazardous weather outlook, Mar 27, 4:51 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MDT TUE MAR 27 2007

COZ001>014-017>023-UTZ022>025-027>029-281151-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
551 AM MDT TUE MAR 27 2007

...HIGH WIND WARNINGS AND WIND ADVISORIES IN EFFECT FOR PORTIONS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO TODAY...
...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS IN NORTHEAST
UTAH THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
...WINTER STORM WARNING FOR THE PORTIONS OF THE WESTERN AND
NORTHWESTERN MOUNTAINS OF COLORADO TONIGHT THROUGH WEDNESDAY NIGHT...
...WINTER STORM WATCH FOR A PORTION OF THE CENTRAL MOUNTAINS OF
COLORADO TONIGHT THROUGH WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS SPRING STORM AND COLD FRONT WILL BRING STRONG WINDS...
RAIN...SNOW...AND THUNDERSTORMS TO THE AREA. STRONG SOUTHWEST WINDS
WILL DEVELOP AS THE SYSTEM MOVES TOWARDS THE AREA TODAY. WIND
GUSTS OF 40 TO 60 MPH ARE LIKELY IN THE MOUNTAINS AND VALLEYS LATE
THIS MORNING THROUGH EARLY EVENING HOURS. TRAVEL MAY BECOME HAZARDOUS
ALONG INTERSTATE 70 BETWEEN GREEN RIVER UTAH AND GRAND JUNCTION
COLORADO AS STRONG CROSS WINDS WITH GUSTS AROUND 60 MPH...AND
SIGNIFICANT AREAS OF BLOWING DUST DEVELOP.

A MOIST SOUTHERLY FLOW WILL DEVELOP AHEAD OF THE SYSTEM AND
BRING WIDESPREAD RAIN AND SNOW TO MUCH OF NORTHEAST UTAH THIS
AFTERNOON...AND WESTERN COLORADO TONIGHT. SNOW LEVELS ARE EXPECTED
TO LOWER TO NEAR 8000 FEET BY LATE THIS AFTERNOON...ALTHOUGH THE
HEAVIEST SNOW WILL BE CONFINED TO ELEVATIONS ABOVE 9000 FEET.
SNOWFALL ACCUMULATIONS EXCEEDING 6 INCHES WILL BE LIKELY ACROSS THE
EASTERN UINTA MOUNTAINS AND PORTIONS OF THE WESTERN AND NORTHWESTERN
MOUNTAINS OF COLORADO BY EARLY WEDNESDAY MORNING. ROADWAYS ACROSS
THE HIGHER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO WILL
BECOME SNOW PACKED AND REDUCED VISIBILITIES IN BLOWING SNOW CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...A STRONG SPRING STORM CONTINUE BRING GUSTY WINDS...
RAIN...SNOW...AND THUNDERSTORMS TO THE AREA. NORTHWEST WINDS OF 15 TO
30 MPH WITH STRONGER GUSTS ARE LIKELY IN THE MOUNTAINS AND VALLEYS
WEDNESDAY AND WEDNESDAY NIGHT. HEAVY SNOW WILL FALL ACROSS THE
EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH AND PORTIONS OF THE
COLORADO NORTHERN AND CENTRAL MOUNTAINS. TRAVEL WILL REMAIN HAZARDOUS
OVER MOST HIGHWAYS AND ROADS THROUGH THE MOUNTAINS DUE TO SNOWPACKED
CONDITIONS WITH REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE IS THE POTENTIAL
FOR FREEZING TEMPERATURES IN THE VALLEYS WHERE VEGETATION HAS BUDDED
EARLY. LIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE CENTRAL AND
NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE.

PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
March 27, 2:00 PM MST to March 30, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 9 to 13 inches blanketed the area. In addition to the snow, frequent wind gusts of 50 to 60 mph buffeted the area and caused blowing snow and drifts up to 3 feet deep. A wind gust of 95 mph was recorded at Mount Abrahms.|

Winter Storm, Southwestern San Juan Mountains

When
March 27, 2:00 PM MST to March 30, 8:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 13 inches blanketed the area. In addition to the snow, frequent wind gusts of 40 to 60 mph buffeted the area and caused blowing snow and drifts up to 3 feet deep. Wind gusts of 74 mph and 79 mph were recorded at Kendall Mountain and at the Putney research site, respectively.|

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
March 27, 3:00 PM MST to March 30, 1:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

This late season storm produced 12 to 17 inches of snow above 8000 feet. In addition to the snow, frequent wind gusts of 30 to 50 mph buffeted the area and caused blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
March 27, 4:00 PM MST to March 30, 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Ten to eighteen inches of snow blanketed Grand and Battlement Mesas with locally higher amounts up to 2 feet. In addition to the snow, frequent wind gusts of 30 to 40 mph buffeted the area and caused blowing snow and drifts up to 3 feet deep.

Winter Storm, Flattop Mountains

When
March 27, 4:00 PM MST to March 29, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Ten to twenty inches of snow blanketed the Flat Top Mountains. In addition to the snow, frequent wind gusts of 30 to 50 mph buffeted the area and caused blowing and drifting snow. A wind gust of 63 mph was recorded at the Storm King Mountain RAWS.

Winter Storm, West Elk and Sawatch Mountains

When
March 27, 4:00 PM MST to March 30, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread snowfall of 10 to 18 inches blanketed the area. In addition to the snow, frequent wind gusts of 30 to 50 mph buffeted the area and caused blowing and drifting snow. Wind gusts of 59 mph and 61 mph were clocked at Monarch Pass and Salida Mountain, respectively.|

Winter Storm, Roan and Tavaputs Plateaus

When
March 27, 8:00 PM MST to March 30, 1:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

This late season storm produced around 11 inches of snow across the Roan and Tavaputs Plateaus. In addition to the snow, frequent wind gusts of 30 to 45 mph buffeted the area and caused blowing and drifting snow. A wind gust of 70 mph was recorded at Douglas Pass.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 27, 9:00 PM MST to March 29, 9:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow blanketed the area. Locally heavier amounts included 17 inches at Vail Ski Area. In addition to the snow, frequent wind gusts of 30 to 40 mph buffeted the area and caused blowing and drifting snow. A wind gust of 58 mph was recorded at the Crown RAWS.

Winter Storm, Elkhead and Park Mountains

When
March 27, 11:00 PM MST to March 29, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Ten to twenty inches of snow blanketed the Elkhead and Park Mountains with locally higher amounts up to 2 feet. In addition to the snow, frequent wind gusts of 30 to 50 mph buffeted the area and caused blowing snow and drifts up to 3 feet deep. A wind gust of 58 mph was recorded at Storm Peak Lab.

Winter Weather, Upper Yampa River Basin

When
March 28, 8:00 AM MST to March 29, 12:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches blanketed the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20579, 20580, 20582, 20575, 20576, 20578, 20581, 20577, 20574, 20583.